As you know, I usually like to use cases that come to All Pets Clinic when discussing pet health topics. However, this case, which was presented in a peer reviewed veterinary journal, was too hard to pass up!
The owner arrived with their 7 year old dog with the complaint that she was showing signs of being in heat (swollen nipples, vulvar discharge). However, this dog had been spayed when it was 6 months old! Was part of the ovary missed by the surgeon? If so why did the signs not begin until the dog was 7 years old? Was there a tumor that was secreting estrogen (the hormone that causes dogs to show signs of being in heat)?
A number of tests were performed. No remaining ovarian remnant. No tumor.
This dog was getting exposure to her owner’s topical (applied to the skin) estrogen medication (used to treat menopause in women). Especially concerning is the fact that dogs can develop bone marrow problems when exposed to too much estrogen. Careful actions were taken to avoid further exposure (the owner covered areas of application and wore gloves so that there was no residual on her hands when petting her dog). Within 3 months after the diagnosis, the dog had recovered and (thankfully) did not develop the bone marrow problems!
This example leads to a few pet safety comments.
- About two to three times a month we get an after – hours call that a pet has eaten the owner’s medication. Pets simply like to put things in their mouths and chew on them. Many human medications are kept on the table or counter. We would never expect our pets to grab the bottle – that’s why it’s called an accident. But I guarantee they can open those child proof bottles and down the contents faster that the owner can say “Oh no!!” They just bypass the lid and chew the bottle right open, something we have all FELT like doing when trying to get those darned bottles open!
- The above example involved topical medication – another situation we might not normally think about.
- The 3 second rule applies to pills that fall on the floor – that is how long the owner usually has to pick it back up before the pet sends it down the hatch. One Tylenol tablet that falls on the floor un-noticed can kill the feline pet who eats it later. So the danger lies not only in owner’s prescription medications, but in anything with a drug label on it.
- The past month has been typical in that we’ve received two calls where a pet had a medical emergency, and the owner had already applied a treatment – that they found on-line just minutes before trying to call us. In one case the owner had given the exact wrong thing, in the other the owner had given the right treatment but the wrong dosage. Both owners had human medical backgrounds. We do encourage owners to be as educated as possible about their pets, especially when bringing them in for their annual checkup or a non-life threatening illness. However, in situations that are potentially life threatening to our pets (like the above examples), call us first and then compare our recommendation to the Internet – not the other way around.
Some thoughts about prevention
- Use different bottles for human and pet medications (all of our prescription bottles have pet specific lids). If it helps, put a piece of tape around the pet meds so that the owner knows immediately if they have accidentally grabbed a human medication that they are about to give to their pet.
- Keep all meds (including topical meds) in a cabinet that the pets can not get into. That includes the pet’s medications – it’s not fair when the owner has to work so hard to get their pet to take a pill on purpose, and then they eat the whole bottle at once when the owner’s back is turned!
- Take meds out of the bottle over the table or counter so that if one slips out of the owner’s grasp it will not fall on the floor.
- Don’t get meds out when in a hurry. Organize them ahead of time when not in a hurry. This decreases the chance of a pill falling un-noticed on the floor (and decreases the chance of grabbing the wrong medication).
- Wipe the dust from the table or counter that occurs from counting medications – surprisingly small doses of medication dust can cause serious problems in pets.
(The above case example was taken from NAVC Clinician Brief, August 2011, Vol. 9, No. 8, P. 21)